Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Denver/Boulder, CO

May 18, 2018Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2018, 7:47 PM MDT for Lincoln County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 7:47 PM MDT (01:47 UTC)
Expired
May 18, 2018, 8:30 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Denver radar (KFTG), 114 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS55 KBOU 190147
SVRBOU
COC073-190230-
/O.NEW.KBOU.SV.W.0035.180519T0147Z-180519T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
747 PM MDT FRI MAY 18 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in east central Colorado...

* Until 830 PM MDT.

* At 747 PM MDT, a severe thunderstorm was located 13 miles southwest
  of Thurman, or 21 miles northeast of Limon, moving east at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3938 10316 3944 10349 3956 10350 3957 10320
      3957 10316
TIME...MOT...LOC 0147Z 252DEG 11KT 3949 10343 

HAIL...1.75IN
WIND...60MPH
 
$$

COOPER
2 follow-up statements
249 
WWUS55 KBOU 190214
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
814 PM MDT FRI MAY 18 2018

COC073-190230-
/O.CON.KBOU.SV.W.0035.000000T0000Z-180519T0230Z/
Lincoln CO-
814 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...

At 813 PM MDT, a severe thunderstorm was located 8 miles southwest of
Thurman, or 20 miles northwest of Flagler, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3943 10342 3956 10345 3957 10320 3957 10316
      3938 10316
TIME...MOT...LOC 0213Z 252DEG 11KT 3952 10333 

HAIL...1.00IN
WIND...<50MPH
 
$$

COOPER
552 
WWUS55 KBOU 190223
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
823 PM MDT FRI MAY 18 2018

COC073-190232-
/O.EXP.KBOU.SV.W.0035.000000T0000Z-180519T0230Z/
Lincoln CO-
823 PM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and heavy rain are still possible with this thunderstorm. 

Heavy rainfall may lead to localized flooding. Do not drive your 
vehicle through flooded roadways. 

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3943 10342 3956 10345 3957 10320 3957 10316
      3938 10316
TIME...MOT...LOC 0222Z 252DEG 11KT 3953 10330 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 18, 2:45 PM MDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 211 PM MDT Fri May 18 2018

Stratus deck still hanging on over most of the plains. Dew points
are still in the lower 50s F. Current ACARS soundings are still
showing a decent cap between 675 to 700 mb. Would need to get into
the 71-75 F range to get ride of it. It will no happen. The 19Z
special DNR sounding indicated the freezing level increased 1700
feet from this morning's 12Z observation. The latest Platteville
profiler shows poor shear as well. We no longer expect severe
weather. Will adjust GFE pops and sky cover accordingly for the
rest of this afternoon/early evening. An observer in Breckenridge
is reporting snow with thunder right now. Models keep some upward
vertical velocity over the CWA tonight and much of Saturday. The
latest models are still showing the heavy rain/flooding potential
is still viable, so will keep the flood watch going. Concerning
the watch for snow in the mountains, only the GFS has high
precipitation amount in the high mountains, and the 12Z GFS
decreased those amount significantly from the previous runs. Will
go with an advisory at this time. For temperatures, there is still
a cold front expected late tonight/early Saturday morning
Saturday's highs will be about 10 C cooler on Saturday from
today's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 211 PM MDT Fri May 18 2018

The upper low will shift east of Colorado Saturday night with the
brunt of the heaviest rain ending over the plains after midnight.
There will still be lingering moisture on Sunday morning with a
cloudy start. Some heating and lingering moisture will result in
scattered showers and thunderstorms Sunday afternoon especially
over elevated terrain like the foothills and Palmer Divide.
Overall dry and warmer on Monday and Tuesday with weak ridging
over the area. Another low will develop over the Great Basin
during the next week with continued southwest flow over Colorado.
the low ejects north of Colorado but will still result in enhanced
chances of precip and cooler temperatures towards the end of the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 211 PM MDT Fri May 18 2018

The Stratus deck never eroded away. Now there is a decent batch of
Cirrus over the low clouds from alpine convection. The temperatures
has even gone done a few degrees. Will keep cigs at or below BKN-
OVC020 for the foreseeable future. Will get ride of the thunder
and hail as well. More stratiform rain with embedded showers is
expected for DIA from early/mid evening through most of Saturday.

&&

.HYDROLOGY...
Issued at 216 PM MDT Fri May 18 2018

Main concern is with the flood potential across the Front Range
foothills and northeast plains of Colorado for tonight through
Saturday evening. Overall confidence is rather low on exact
locations for flooding but over impact amongst the models appear
to be from Denver northward and especially along and north of the
interstate 76 corridor up towards the Wyoming and Nebraska border
areas. Model qpf is anywhere from 1 to 5 inches, with the GFS
the highest with the a broad swath of 3-5 inches of rain from
Denver east and North. NAM highest qpf has shifted further west
back into Weld county. It will all depend on the exact track of
the low as it moves over Northern Colorado.

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for COZ035-036-
038>040-042>045-048>051.

Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Saturday for COZ033-034.

&&

SHORT TERM...RJK
LONG TERM...Entrekin
AVIATION...RJK
HYDROLOGY...Entrekin
Hazardous weather outlook, May 18, 11:33 AM MDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1133 AM MDT Fri May 18 2018

COZ030>051-191745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1133 AM MDT Fri May 18 2018

...Flood Watch for much of northeast Colorado later this
afternoon through Saturday evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are already developing over the
mountains and high valleys. Numerous showers and thunderstorms
will develop and move eastward across northeast Colorado through
the late afternoon and evening. Some of the storms are expected to
become severe with hail up to 1.5 inches and wind gusts to 60
mph.

Heavy rain and flooding is possible later this afternoon through
Saturday for the foothills and plains of the forecast area. The
high mountains can expected snow later this evening into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate to heavy rainfall will be possible primarily north of
line from around Denver to Akron on Saturday, with less intense
rainfall south towards the Palmer Divide. Heavy snow potential
will exist particularly in the mountains of western Larimer and
western Boulder counties where the strongest northeasterly upslope
will occur. In the warmer foothills of Larimer and Boulder
counties, the heavy rainfall will elevate the risk of flooding.

Precipitation will gradually decrease Saturday night as a slow
moving storm system starts to shift to the northeast. It will be
drier on Sunday with a chance of showers and thunderstorms mainly
over the higher terrain by the afternoon hours. Temperatures will
be cooler this weekend, then warm up again early next week with a
chance of afternoon and evening thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM today.

In the hours before

Special weather statement, May 18, 5:28 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Denver CO
528 PM MDT FRI MAY 18 2018

COZ039-040-190015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
528 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Lakewood, or 8 miles west of Denver, moving northeast at 20
mph.

Pea to Half inch hail is likely with this storm, along with brief
heavy rainfall.

Locations impacted include...
Western Denver, Lakewood, Thornton, Arvada, Westminster, Broomfield,
Northglenn, Wheat Ridge, Lafayette, eastern Golden, Louisville, Erie,
Federal Heights and Morrison.

LAT...LON 4004 10496 4000 10496 4000 10485 3962 10510
      3962 10516 3967 10519 3968 10515 3971 10514
      3973 10520 4002 10513 4003 10506 4000 10505
      4000 10501 4001 10499 4003 10499
TIME...MOT...LOC 2326Z 204DEG 21KT 3975 10511

SCHLATTER
Special weather statement, May 18, 5:59 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
559 PM MDT FRI MAY 18 2018

COZ041-046-190030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
559 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELBERT COUNTY UNTIL 630
PM MDT...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Kiowa to 10 miles north
and west of Simla, or along a line extending from 36 miles southeast
of Denver to 22 miles west of Limon. Movement was northeast at 20
mph.

Pea to Dime size hail and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Kiowa.

LAT...LON 3936 10458 3955 10427 3932 10378 3913 10413
      3913 10419
TIME...MOT...LOC 2358Z 235DEG 19KT 3942 10441 3930 10410

SCHLATTER
Special weather statement, May 18, 6:13 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Denver CO
613 PM MDT FRI MAY 18 2018

COZ038-190045-
Larimer County Below 6000 Feet/Northwest Weld County CO-
613 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Nunn, or 13 miles northeast of Fort Collins,
moving north at 15 mph.

Pea to Half inch hail and winds in excess of 30 mph will be possible
with this storm.

Locations impacted include...
Wellington, Pierce and Nunn.

LAT...LON 4060 10473 4059 10496 4083 10505 4085 10469
TIME...MOT...LOC 0013Z 178DEG 14KT 4068 10485

SCHLATTER
Special weather statement, May 18, 6:18 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
618 PM MDT FRI MAY 18 2018

COZ041-046-047-190100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
618 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND WEST
CENTRAL LINCOLN COUNTIES UNTIL 700 PM MDT...

At 617 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Simla to 3 miles southeast of
Rush, or along a line extending from 22 miles west of Limon to 42
miles east of Colorado Springs. Movement was northeast at 20 mph.

Pea to Dime size hail will be possible with these storms, along with
brief heavy rain and frequent cloud to ground lightning.

Locations impacted include...
Simla, Kutch and Matheson.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3880 10406 3913 10405 3913 10417 3932 10378
      3890 10361 3878 10405
TIME...MOT...LOC 0017Z 231DEG 17KT 3920 10409 3881 10403

SCHLATTER
Special weather statement, May 18, 6:27 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Denver CO
627 PM MDT FRI MAY 18 2018

COZ041-045-046-190100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
627 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Byers to 10 miles north
of Matheson, or along a line extending from 35 miles east of Denver
to 16 miles west of Limon. Movement was north-northeast at 20 mph.

Pea to marble size hail and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Deer Trail and Agate.

LAT...LON 3967 10433 3967 10401 3930 10380 3915 10408
      3956 10444
TIME...MOT...LOC 0027Z 189DEG 17KT 3958 10432 3932 10398

SCHLATTER
Special weather statement, May 18, 6:38 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
638 PM MDT FRI MAY 18 2018

COZ047-190130-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
638 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 730 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm near
Forder, or 43 miles south of Limon, moving northeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Forder and Karval.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3855 10367 3863 10386 3883 10379 3880 10342
TIME...MOT...LOC 0037Z 217DEG 6KT 3864 10376

SCHLATTER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:13 PM MDTSpecial Weather StatementBOUWeld32 min
May 18, 6:18 PM MDTSpecial Weather StatementBOULincoln42 min
May 18, 6:27 PM MDTSpecial Weather StatementBOUArapahoe, Elbert33 min
May 18, 6:38 PM MDTSpecial Weather StatementBOULincoln52 min
May 18, 8:20 PM MDTSpecial Weather StatementBOUMorgan55 min
May 19, 1:18 PM MDTSpecial Weather StatementBOUPark42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.